Texas, 2022

Hail in Texas, September 17, 2022

September 17, 2022 · NWS AMA · 1 event in 1 county or zone

During the late afternoon of the 17th a couple of isolated storms formed along a weak boundary in the far eastern TX Panhandle. To the east of the boundary, moisture interacted with some modest instability to create these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late afternoon of the 17th a couple of isolated storms formed along a weak boundary in the far eastern TX Panhandle. To the east of the boundary, moisture interacted with some modest instability to create these thunderstorms. One of these thunderstorms intensified and created hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 17, 12:16 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 17, 12:16 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
116 PM CDT Sat Sep 17 2022

...New SHORT TERM, LONG TERM, AVIATION...

.SHORT TERM ...
(This evening through Sunday night)
Issued at 111 PM CDT Sat Sep 17 2022

West to southwest flow aloft will continue over the Panhandles
this evening and will transition to more southerly flow on Sunday
as high pressure builds over north central Texas. Overall warmer
and drier conditions are expected. We still have just enough
lingering moisture that perhaps we get a storm or two in the east
this afternoon/evening. Although not all CAMs suggest this, most
of them are pointing towards a quiet night with no storms in the
east. If a storm manages to form and moves into the eastern
Panhandles, it could be a strong storm as mixed layer CAPE values
are in the 750-1000 J/kg, the DCAPE values will range from
1400-1600 J/kg, so a strong to severe gust couldn't be ruled out.
Additionally, effective shear will be in the 25-40kt range over
the east, but again, storm development is still in question. One
thing to note, is that the CAMs have struggled each day with the
possibility of storms.

Lee surface low over southeast CO will move east into KS this
evening and tonight and bring increased gradients over the
Panhandles, which will allow for breezy winds this evening and
overnight again. Winds in the 15-25 mph range with gusts up to 40
possible.

As the high builds over the north central TX area on Sunday the
flow aloft will be more south southwest. And moisture will be
pushed further west over the Four Corners region. Very warm and
dry conditions are expected, with another round of breezy winds
from another lee surface low. Although winds will not quite be as
strong, they will still be 15-20, with gusts up to 30 mph.

Weber

&&

.LONG TERM ...
(Monday through next Friday)
Issued at 111 PM CDT Sat Sep 17 2022

Hot and dry to start with some relief in the latter half of the
week. Precip is still very uncertain for the frontal passages.

The first half of the week looks to remain hot and dry with high
pressure sitting overhead. The latter part of the week continues
to look uncertain with models still in disagreement. Models agree
that a longwave trough will drop out of Canada into the northern
Plains and send a cold front through the southern Plains, which
should arrive to the northern Panhandles sometime Wednesday
afternoon. Models disagree with how the front is handled though as
the deterministic GFS stalls out the front half way through the
Panhandles while the deterministic EC pushes it all the way
through. Only a couple GEFS members try to bring precip into the
OK Panhandle with the front, so we will likely stay dry mid week.

Thursday looks to see southerly flow return at the surface. Mid
levels should see some flattening out of the high pressure ridge,
but it may only be enough for storms off the mountains to barely
clip the far northwest. The end of the week remains very uncertain
as the GFS is now the faster model with the next frontal passage
being on Friday with perhaps a reinforcing front Saturday. The EC
skips over the weak front Friday and just has the frontal passage
Saturday. With most ensemble members staying dry, the NBM has
dried out Friday through the daytime on Saturday for this run.
Model trends are still hard to establish for the end of the week
at this point.

Temps will be hot and dry to start the week thanks to the
downsloping and lee side lows. The fronts in the latter half of
the week will bring some relief and drop temps back to the upper
80s to low 90s.

Beat

&&

.AVIATION...
(18Z TAFS)
Issued at 111 PM CDT Sat Sep 17 2022

VFR conditions will prevail at all TAF sites over the next 24
hours. LLJ set up could provide LLWS around 40-45kts tonight from
06-12z, mainly at KDHT and KGUY. Overall surface winds will be out
of the south southwest 15-20kts with gusts up to 30kts. Skies
will be mostly clear for the TAF period.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                65  91  64  92 /   0   0   0   0
Beaver OK                  70  98  68  96 /   0   0   0   0
Boise City OK              63  94  62  92 /   0   0   0   0
Borger TX                  70  97  68  96 /   0   0   0   0
Boys Ranch TX              65  94  64  93 /   0   0   0   0
Canyon TX                  64  91  63  91 /   0   0   0   0
Clarendon TX               67  92  66  92 /   0   0   0   0
Dalhart TX                 61  92  60  91 /   0   0   0   0
Guymon OK                  67  97  65  96 /   0   0   0   0
Hereford TX                63  92  62  92 /   0   0   0   0
Lipscomb TX                69  97  67  96 /   0   0   0   0
Pampa TX                   67  93  66  93 /   0   0   0   0
Shamrock TX                67  95  66  95 /   0   0   0   0
Wellington TX              68  95  67  96 /   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...89
LONG TERM....16
AVIATION...89
Hazardous weather outlook, Sep 17, 12:29 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
129 PM CDT Sat Sep 17 2022

OKZ001>003-TXZ001>020-317-180630-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
129 PM CDT Sat Sep 17 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A storm or two is possible in the eastern Panhandle this evening.
Severe weather is not anticipated but a storm has the potential to
be strong with gusty winds being the main concern.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible in the far northwestern combined
Panhandles on Wednesday. Widespread severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Sep 17, 2:34 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
334 PM CDT Sat Sep 17 2022

TXZ004-005-172100-
Ochiltree TX-Lipscomb TX-
334 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of southwestern
Lipscomb and southeastern Ochiltree Counties through 400 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Wolf Creek Park, or 17 miles northwest of Canadian,
moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Lipscomb and southeastern Ochiltree Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3605 10037 3606 10067 3613 10072 3636 10038
      3610 10026
TIME...MOT...LOC 2034Z 238DEG 15KT 3610 10059

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

LFM
Special weather statement, Sep 17, 2:59 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
359 PM CDT Sat Sep 17 2022

TXZ005-172130-
Lipscomb TX-
359 PM CDT Sat Sep 17 2022

...A strong thunderstorm will impact portions of Lipscomb County
through 430 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Lipscomb, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lipscomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3615 10001 3605 10032 3605 10038 3606 10044
      3616 10055 3618 10055 3644 10027
TIME...MOT...LOC 2058Z 229DEG 22KT 3615 10042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LFM

The radar

The Amarillo radar (KAMA), 166 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lipscomb

When
September 17, 3:21 PM CST
Where
Lipscomb County, 4.84 mi S of Lipscomb
Measured
0.75 in hail
Reported by
Public
Coordinates
36.160, -100.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057513.